More Gammy Leg Tales

September 3, 2012 § 9 Comments

On behalf of all slow coaches – I’m sorry!

So, i’ve got this sore leg. It’s my left leg as it happens. It swells up around the knee if i use it too much, by too much we’re talking here of a short (very short) walk. It hurts and it twitches. The twitches don’t hurt, they’re just annoying, like the twitch you get in your eye when you’re really tired, except this is all over my leg.

I went out the other day to the shops, first outing on my own, that far, for 3 months – I needed to get some painkillers and heat packs, for the leg. Of course the little outing was an ironic one as it made my leg hurt more. But it’s important that I get out and try to build my stamina and become a little more normal.

You know when you’re in a crowd and there’s an old person, or a person with a small child in front of you and they’re walking really slowly and you just want to scream at them, “out of my way beyatch!”?

Well…I was that person today. I was the little old granny, or mother with a toddler, getting in your way. I was acutely aware of being slow and annoying, but I couldn’t do anything about it.

So I’ll say on behalf of all those annoyingly slow people who get in your way, sorry, you’ll just have to be kind and grin and bear it – you never know when it might be you, dragging your gammy leg along, with a queue of people behind you.

Oh and just to emphasise the pathetic nature of my walking capabilities at present. I was going into hospital recently for a scan and I was hobbling along and a man, easily in his 70’s, walking with a stick, overtook me, sigh.

UPDATE: Ive just had a letter though from the hospital (about the above mentioned bone density scan). I have Osteopenia of the hips – more on what that is in another post as Im in shock, although I don’t know why as it’s a complication of the steroids.

Advertisements

Tagged: , , , , , , , , , , , , ,

§ 9 Responses to More Gammy Leg Tales

  • jillinois says:

    Boy, can I relate. I’ve had people in the supermarket or Walmart half crawl up my backside with their carts. It’s so sad that people don’t realize it can happen to them at any time.

    Do the fasciculations go along with the dermatomyaositis?

    Osteopenia… not as bad as osteoporosis- so that’s a good thing. There are medicines for that also… nothing like another pill, eh? I’m sorry it’s been a dud day. 😦

    • susiemorrow says:

      I had to look up fasciculations (you’re too technical for me!!) I assume so, the dermatomyositis causes muscle loss so I’m kind of hoping…its a sign that the muscles are recovering (that may be wishful thinking of course)
      It was an awful day yesterday, you have them though don’t you.

    • susiemorrow says:

      Jill, I jut wanted to say that I’ve done she research now after you’ve given me the proper name for my twitches and it turns out that it fits with a problem of magnesium absorption which has been identified in the use of proton pump inhibitors (such as lansaprozole which i take to counter the effects of the steroids)

      So, thank you! Now I need to decide if i should stop taking the lansaprozole and get she magnesium supplements?!!

      • jillinois says:

        I’m also on a proton pump inhibitor (omeprazole) and have some fasiculations that happen in random muscles (different reason- that I’m not real sure about 🙂 ). I take it for GERD (reflux), and a mild hiatal hernia.

        The steroids pose a real risk for stomach bleeding, so I’m guessing your doc will want you to keep taking it. Magnesium supplements are cheap and easy to get (just about any drug store/pharmacy has it). Will also help out with calcium absorption for your bones. 🙂

        You’re so good about your explanations of things, I forget to not use ‘nurse-ese’ language ! 🙂

      • susiemorrow says:

        Oh what a bloody dilemma (literally). I need to talk to the doctor about this because it seems pretty dangerous having low magnesium levels, argggg, it’s like running the gauntlet all this stuff. I haven’t a clue about medicine, I just never took an interest (which is odd in a way as I’m actually a chemist originally, although an industrial one – ironically I used to work to for a company that made proton pump inhibitors, as the works chemist). I read though, that the PPI actually stopped the absorption, so even if you took supplements it couldn’t be absorbed, arggggggg!!!!!
        What to do for the best? Jill, thanks for this info though, pre warned and all that

      • susiemorrow says:

        Im going to keep taking it Jill. I bought some chelated magnesium after reading this and I’m going to try it at least. You are so helpful, hopefully others will read this too as well, thank you!!!!!

  • jillinois says:

    Sometimes if you time the dose of the PPI and the magnesium, you can minimize the absorption issues. 🙂 Yeah, need the doc on this one. Low magnesium levels can affect all muscles- including the heart, so dosing should be done through the doc (though the pharmacist/chemist may have some very good input).

  • jillinois says:

    I’m glad to be of some use ! Being a nurse that usually means that being useful means someone is having a hard time, which is the pits, but at the same time, I’m always around to bounce things off of 🙂

    • susiemorrow says:

      Thanks Jill. You’re advise has been really useful. Good news though, my vitamin D levels are back up to optimal (from virtually nothing) so maybe that’ll help with various things like absorption of magnesium. In the meantime, I’ve had blood taken today (again) and they’re checking out my magnesium levels.

We love comments, go on, leave one, you won't regret it (well you might)

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

What’s this?

You are currently reading More Gammy Leg Tales at stonesintheroadblog.

meta

%d bloggers like this: